Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 101, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 29, 2022, 1:56 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2022, 1:56 PM MST (20:56 UTC)
- Expired
- Jul 29, 2022, 5:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 71 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -245 J/kg
- Mixed-layer LCL
- 3144 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
873
WGUS55 KFGZ 292056
FFWFGZ
AZC005-300000-
/O.NEW.KFGZ.FF.W.0101.220729T2056Z-220730T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
156 PM MST Fri Jul 29 2022
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Coconino County in north central Arizona...
* Until 500 PM MST.
* At 155 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.75 and 1.75 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Twin Arrows, Angell, Winona, Cosnino, Walnut Canyon National
Monument and Navajo Reservation.
This includes the following highways...
Interstate 40 between mile markers 208 and 229.
This includes the following creeks, washes and rivers...
San Francisco Wash, Yellow Jacket Canyon, Padre Canyon, Walnut
Creek, Diablo, Canyon, Babbitt Wash and Youngs Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3530 11133 3530 11121 3525 11107 3520 11101
3514 11106 3511 11112 3511 11124 3513 11135
3515 11145 3518 11149 3526 11144 3531 11137
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
McCollum2 follow-up statements
340
WGUS75 KFGZ 292220
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
320 PM MST Fri Jul 29 2022
AZC005-300000-
/O.CON.KFGZ.FF.W.0101.000000T0000Z-220730T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
320 PM MST Fri Jul 29 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR COCONINO COUNTY...
At 317 PM MST, Doppler radar indicated that heavy rain had ended
across the area between Winona, Two Guns and Indian Route 15 to the
north. Lighter showers will continue until 4:30 PM. Be on the
lookout for flooded low water crossings and ponding of water on
roadways.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Twin Arrows, Angell, Winona, Cosnino, Walnut Canyon National
Monument and Navajo Reservation.
This includes the following highways...
Interstate 40 between mile markers 208 and 229.
This includes the following creeks, washes and rivers...
San Francisco Wash, Yellow Jacket Canyon, Padre Canyon, Walnut
Creek, Diablo, Canyon, Babbitt Wash and Youngs Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3530 11133 3530 11121 3525 11107 3520 11101
3514 11106 3511 11112 3511 11124 3513 11135
3515 11145 3518 11149 3526 11144 3531 11137
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
McCollum832
WGUS75 KFGZ 292353
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
453 PM MST Fri Jul 29 2022
AZC005-300003-
/O.EXP.KFGZ.FF.W.0101.000000T0000Z-220730T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
453 PM MST Fri Jul 29 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON FOR
COCONINO COUNTY...
The heavy rain has ended across the area from Winona to Two Guns
northward to Indian Route 15. Flash flooding is no longer expected
to pose a threat. Please continue to heed any road closures and be
on the lookout for water on roadways.
A Flood Watch remains in effect until 500 AM MST Saturday for
northern Arizona.
LAT...LON 3530 11133 3530 11121 3525 11107 3520 11101
3514 11106 3511 11112 3511 11124 3513 11135
3515 11145 3518 11149 3526 11144 3531 11137
$$
McCollumWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 9:51 AM MST, 4 hours 5 minutes earlier.
Area forecast discussion, Jul 29, 9:51 AM MST, 4 hours 5 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 951 AM MST Fri Jul 29 2022 .SYNOPSIS...An active monsoon pattern will continue with widespread showers and thunderstorms expected. Flash flooding will remain the main threat during this time. && .UPDATE...Some showers and thunderstorms are starting to develop across northeastern Arizona this morning. Motion of these storms is towards the north-northeast and they are moving pretty quickly so do not anticipate much coming from them other than a quick burst of rain and some gusty winds. As we head into this afternoon, expect the radar to fill in a bit more and with the ripe conditions in place due to atmospheric moisture and wet antecedent conditions, another day of potential flash flooding is expected. Made some updates to the PoPs to better reflect current radar and trends. Otherwise, the forecast looks good and on track. && .PREV DISCUSSION /244 AM MST/...Isolated showers and thunderstorms continue this morning. Over western Navajo County, Coconino and Yavapai Counties: most seem to be rotating around Mesoscale Convective Vortices - remnants of strong storms that happened over the past few days. This is similar to what we've seen with storm activity the past two mornings. Across Gila, southern Navajo and Apache Counties: we're seeing storms ahead of a complex in southeastern Arizona this morning. The Flash Flood threat continues for your morning commute. Turn around, don't drown! High Precipitable Water content continues across northern Arizona with values above 1". This is due to the placement of high pressure currently residing over the Pacific Northwest allowing for moisture to advect across our region from the Gulf of California. This will continue the Flash Flood threat especially with the flooding we have seen thus far creating saturated soils that are unable to absorb additional rainfall. The Flash Flood Watch continues through early Saturday morning for all of northern Arizona. Avoid slot canyons and swimming holes, have a way to get to higher ground and have more than one way to receive warnings. Do not drive into flood waters! Beginning Sunday, the high looks to shift to our north and into the Plains. This should tamper down some of the moisture propagating into the region with some chances that we might return to more normal looking monsoon day(s)- clear at night and in the morning with thunderstorm activity in the late morning to early evening. However, since models are showing differing solutions related to the position of that high, we will have to see if the deluge continues. && AVIATION...For the 18Z TAF package...Widespread showers and thunderstorms. VFR conditions with light winds except for MVFR/IFR and gusty, erratic winds near and in storms. Storm coverage will decrease after 06Z. Aviation discussion not updated for TAF amendments. && FIRE WEATHER...Widespread thunderstorms today with flash flooding the main threat. Storm chances and coverage will decrease overnight. Scattered to numerous storms Saturday. Light winds, seasonally cool temperatures, and humid both days with gusty, erratic winds in and near storms. Sunday through Tuesday...Daily thunderstorms will continue through Tuesday, with a slight decline in storm coverage each day. Flash flooding will continue to be the major threat. && .FGZ WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for AZZ004>018-037>040-104>118- 137>140. && PUBLIC...Meola/Kobold AVIATION...MAS FIRE WEATHER...MAS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Jul 29, 8:38 AM MST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
838 AM MST FRI JUL 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FLASH FLOOD 2 E CHINLE 36.15N 109.55W
07/26/2022 APACHE AZ EMERGENCY MNGR
A FEW PEOPLE WERE EVACUATED FROM A HOME THAT
FLOODED IN EASTERN CHINLE NEAR CANYON DE
CHELLY/CHINLE WASH. TIME ESTIMATED FROM
RADAR.
&&
TMLocal storm report, Jul 29, 10:10 AM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1010 AM MST FRI JUL 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM FLASH FLOOD 1 ENE STEAMBOAT CANYON 35.75N 109.84W
07/27/2022 APACHE AZ EMERGENCY MNGR
FLOODING IN RURAL STEAMBOAT CANYON AZ. PHOTO
EVIDENCE OF WATER/MUD WASHING OUT A
RESIDENTIAL ROAD. TIME OF EVENT ESTIMATED
FROM RADAR.
&&
TMLocal storm report, Jul 29, 10:54 AM MST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1054 AM MST FRI JUL 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 3 SSE HARDROCK 36.08N 110.44W
07/28/2022 NAVAJO AZ PUBLIC
PHOTO EVIDENCE OF WHITE VALLEY ROAD - N8031
COMPLETELY WASHED OUT. NOT SURE THE EXACT
TIME THE ROAD WASHED OUT, SO THE TIME STAMP
IS THE TIME OF THE REPORT.
&&
TMLocal storm report, Jul 29, 11:09 AM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1109 AM MST FRI JUL 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM FLASH FLOOD K'AI'BII'TO 36.61N 111.07W
07/27/2022 COCONINO AZ PUBLIC
PHOTO EVIDENCE OF WASHED OUT ROADS IN THE
AREA. TIME IS ESTIMATED.
&&
TMLocal storm report, Jul 29, 1:51 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
151 PM MST FRI JUL 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM FLASH FLOOD 3 NW LOW MOUNTAIN 35.97N 110.14W
07/29/2022 NAVAJO AZ PUBLIC
PUBLIC REPORTED 6 FEET OF WATER IN BURNT
CORN WASH ON NAVAJO NATION.
&&
BAINThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 5:25 PM MST | Flash Flood Warning | FGZ | Coconino, Navajo | 3 hr |
| Jul 28, 5:45 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 28, 6:47 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 28, 10:39 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 29, 11:23 AM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 29, 12:17 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 3 hr |
| Jul 29, 12:52 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
| Jul 29, 2:17 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 29, 2:22 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 29, 2:37 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.